Long-term intake of drugs commonly used to treat acid reflux conditions such as heartburn and ulcers may double the risk of developing stomach cancer, a study warns.
The risk associated with the use of proton pump inhibitors (PPIs) rose in tandem with the dose and duration of treatment following elimination of Helicobacter pylori, the bacteria implicated in the development of stomach cancer, said researchers from The University of Hong Kong.
Eliminating H pylori from the gut significantly lowers a person's risk of developing stomach cancer.
However, a substantial proportion of those in whom treatment is successful still go on to develop the disease, the third leading cause of cancer death in the world.
Previous research has found an association between PPI use and heightened stomach cancer risk, but it was unable to factor in the potential role of H pylori itself, so undermining the strength of the findings.
The study published in the journal Gut compared the use of PPIs with another type of drug used to dampen down acid production called histamine H2 receptor antagonists (H2 blockers) in 63,397 adults treated with triple therapy - a combination of a PPI and two antibiotics to kill off H pylori over seven days.
They were subsequently monitored until they either developed stomach cancer, died, or the study ended, whichever came first. The average monitoring period lasted 7.5 years.
During this time, 3,271 (5 per cent) people took PPIs for an average of nearly three years; and 21,729 took H2 blockers.
In all, 153 (0.24 per cent) people developed stomach cancer after triple therapy. None tested positive for H pylori at the time, but all had long standing gastritis (inflammation of the stomach lining).
Taking PPIs was associated with a more than doubling (2.44) in the risk of developing stomach cancer, while taking H2 blockers was not associated with any such heightened risk.
The average time between triple therapy and the development of stomach cancer was just under five years.
More frequent use was associated with greater risk, with daily use linked to a more than quadrupling in risk (4.55) compared with weekly use, researchers said.
The longer PPIs were used, the greater was the risk of developing stomach cancer, rising to five-fold after more than a year, to more than six-fold after two or more years, and to more than eight-fold after three or more years.
"This is an observational study, so no firm conclusions can be drawn about cause and effect, and PPIs are generally considered safe," the researchers said.
However, recent research has linked their long term use to various unwanted effects, including pneumonia, heart attack, and bone fracture.
PPIs are known to stimulate the production of gastrin, a powerful growth factor, researchers said....